Get 20M+ Full-Text Papers For Less Than $1.50/day. Start a 14-Day Trial for You and Your Team.

Learn More →

Ocular Changes Associated With Long-Term Chlorpromazine Therapy

Ocular Changes Associated With Long-Term Chlorpromazine Therapy Abstract This paper reports characteristic granular changes found in the lens and cornea of patients who had received high dosages of chlorpromazine * for a prolonged period of time. These changes were noted in 49 of 131 patients, some of whom had received chlorpromazine for as long as nine years. Numerous annoying and sometimes harmful side reactions involving many of the body systems have been reported on relative shortterm therapy.1-4 Long-term effects have been reported only recently.5,6 Greiner and Berry described a violaceous, metallic discoloration of the skin of the exposed areas of the face, neck and hands in 70 patients.7 In 12 of the most severely affected individuals they also noticed grossly visible granular deposits in the posterior cornea and the anterior lens. Clinical Study The data presented in this paper were obtained by examining the eyes of 131 patients of Norristown State Mental Hospital who had received References 1. "Thorazine" manufactured by Smith, Kline & French Laboratories. 2. Goldman, D.: Major Complications of Treatment of Psychotic States With Chlorpromazine and Reserpine and Their Management , Psychiat Res 4:79-88, 1955. 3. Sainz, A. A.: Management of Side Effects of Chlorpromazine and Reserpine , Psychiat Quart 30:647-653, 1956.Crossref 4. Hollister, L. E.: Complications From Use of Tranquilizing Drugs , New England J Med 257:170-177, 1957.Crossref 5. Schiele, B. C., et al: Comparison of Low and High Dosage Procedures in Chlorpromazine Therapy , Psychiat Quart 33:252-259, 1959..Crossref 6. Zelickson, A. S., and Zeller, H. C.: New and Unusual Reaction to Chlorpromazine , JAMA 188:144-146, 1964.Crossref 7. Bock, R., and Swain, J.: Ophthalmologic Findings in Patients on Long-Term Chlorpromazine Therapy , Amer J Ophthal 56:808-810, 1962. 8. Greiner, A. C., and Berry, K.: Skin Pigmentation and Corneal and Lens Opacities With Prolonged Chlorpromazine Therapy , Canad Med Assoc J 90:663-665, 1964. 9. deRivas, Carmela F.: Personal communication to the authors, May, 1964. 10. Kinross-Wright, V.: Clinical Trial of New Phenothiazine Compound, NP-207 . Psychiat Res Rep Amer Psychiat Assoc 4:89-94, 1956. 11. Goar, E. L., and Fletcher, M. C.: Toxic Chorioretinopathy Following Use of NP-207 , Trans Amer Ophthal Soc 54:129-139, 1956. 12. Verrey, F.: Dégénéréscence pigmentaire de la rétine d'origine médicamenteuse , Ophthalmologica 131:296-303, 1956.Crossref 13. Rintelen, F. G., et al: Zur Klinik und experimentellen Pathologie der Pigment-epithelerkrankung nach Medikation mit einen Piperidinphenothiazin , Ophthalmologica 133:277-283, 1957.Crossref 14. Weekley, R. D., et al: Pigmentary Retinopathy in Patients Receiving High Doses of New Phenothiazine , Arch Ophthal 64:65-76, 1960.Crossref 15. Connell, M. M.; Poley, B. J.; and McFarlane, J. R.: Chorioretinopathy Associated With Thioridazine Therapy , Arch Ophthal 71:816-821, 1964.Crossref 16. Potts, A. M.: Concentration of Phenothiazine in Eye of Experimental Animals , Invest Ophthal 1:522-530, 1962. 17. Zeller, W. W., et al: Use of Chlorpromazine and Reserpine in Treatment of Emotional Disorders , JAMA 160:179-184, 1956.Crossref 18. Kasak, M.; Schaefer, D. L.; and Winter, W.: Use of Chlorpromazine and Reserpine in Psychiatric Hospital , Marquette Med Rev 21:17-24, 1955. 19. Sinha, G. B., and Mitra, S. K.: Case of Acute Chlorpromazine Hydrochloride Poisoning , J Indian Med Assoc 24:557-558, 1955. 20. Carlson, V. R.: Individual Pupillary Reactions to Certain Centrally Acting Drugs in Man , J Pharmacol Exp Ther 121:501-506, 1957. http://www.deepdyve.com/assets/images/DeepDyve-Logo-lg.png Archives of Ophthalmology American Medical Association

Ocular Changes Associated With Long-Term Chlorpromazine Therapy

Loading next page...
 
/lp/american-medical-association/ocular-changes-associated-with-long-term-chlorpromazine-therapy-aKgzU8Vvdp
Publisher
American Medical Association
Copyright
Copyright © 1965 American Medical Association. All Rights Reserved.
ISSN
0003-9950
eISSN
1538-3687
DOI
10.1001/archopht.1965.00970030613003
Publisher site
See Article on Publisher Site

Abstract

Abstract This paper reports characteristic granular changes found in the lens and cornea of patients who had received high dosages of chlorpromazine * for a prolonged period of time. These changes were noted in 49 of 131 patients, some of whom had received chlorpromazine for as long as nine years. Numerous annoying and sometimes harmful side reactions involving many of the body systems have been reported on relative shortterm therapy.1-4 Long-term effects have been reported only recently.5,6 Greiner and Berry described a violaceous, metallic discoloration of the skin of the exposed areas of the face, neck and hands in 70 patients.7 In 12 of the most severely affected individuals they also noticed grossly visible granular deposits in the posterior cornea and the anterior lens. Clinical Study The data presented in this paper were obtained by examining the eyes of 131 patients of Norristown State Mental Hospital who had received References 1. "Thorazine" manufactured by Smith, Kline & French Laboratories. 2. Goldman, D.: Major Complications of Treatment of Psychotic States With Chlorpromazine and Reserpine and Their Management , Psychiat Res 4:79-88, 1955. 3. Sainz, A. A.: Management of Side Effects of Chlorpromazine and Reserpine , Psychiat Quart 30:647-653, 1956.Crossref 4. Hollister, L. E.: Complications From Use of Tranquilizing Drugs , New England J Med 257:170-177, 1957.Crossref 5. Schiele, B. C., et al: Comparison of Low and High Dosage Procedures in Chlorpromazine Therapy , Psychiat Quart 33:252-259, 1959..Crossref 6. Zelickson, A. S., and Zeller, H. C.: New and Unusual Reaction to Chlorpromazine , JAMA 188:144-146, 1964.Crossref 7. Bock, R., and Swain, J.: Ophthalmologic Findings in Patients on Long-Term Chlorpromazine Therapy , Amer J Ophthal 56:808-810, 1962. 8. Greiner, A. C., and Berry, K.: Skin Pigmentation and Corneal and Lens Opacities With Prolonged Chlorpromazine Therapy , Canad Med Assoc J 90:663-665, 1964. 9. deRivas, Carmela F.: Personal communication to the authors, May, 1964. 10. Kinross-Wright, V.: Clinical Trial of New Phenothiazine Compound, NP-207 . Psychiat Res Rep Amer Psychiat Assoc 4:89-94, 1956. 11. Goar, E. L., and Fletcher, M. C.: Toxic Chorioretinopathy Following Use of NP-207 , Trans Amer Ophthal Soc 54:129-139, 1956. 12. Verrey, F.: Dégénéréscence pigmentaire de la rétine d'origine médicamenteuse , Ophthalmologica 131:296-303, 1956.Crossref 13. Rintelen, F. G., et al: Zur Klinik und experimentellen Pathologie der Pigment-epithelerkrankung nach Medikation mit einen Piperidinphenothiazin , Ophthalmologica 133:277-283, 1957.Crossref 14. Weekley, R. D., et al: Pigmentary Retinopathy in Patients Receiving High Doses of New Phenothiazine , Arch Ophthal 64:65-76, 1960.Crossref 15. Connell, M. M.; Poley, B. J.; and McFarlane, J. R.: Chorioretinopathy Associated With Thioridazine Therapy , Arch Ophthal 71:816-821, 1964.Crossref 16. Potts, A. M.: Concentration of Phenothiazine in Eye of Experimental Animals , Invest Ophthal 1:522-530, 1962. 17. Zeller, W. W., et al: Use of Chlorpromazine and Reserpine in Treatment of Emotional Disorders , JAMA 160:179-184, 1956.Crossref 18. Kasak, M.; Schaefer, D. L.; and Winter, W.: Use of Chlorpromazine and Reserpine in Psychiatric Hospital , Marquette Med Rev 21:17-24, 1955. 19. Sinha, G. B., and Mitra, S. K.: Case of Acute Chlorpromazine Hydrochloride Poisoning , J Indian Med Assoc 24:557-558, 1955. 20. Carlson, V. R.: Individual Pupillary Reactions to Certain Centrally Acting Drugs in Man , J Pharmacol Exp Ther 121:501-506, 1957.

Journal

Archives of OphthalmologyAmerican Medical Association

Published: May 1, 1965

References